Minnesota, 2018

Flash Flooding in Minnesota, May 24, 2018

May 24, 2018 · NWS DLH · 2 events in 2 counties and zones

A warm front and a low level jet combined to produce persistent storms the night of the 24th. 5 over parts of east-central Minnesota led to isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A warm front and a low level jet combined to produce persistent storms the night of the 24th. Radar estimates of 3-5.5 over parts of east-central Minnesota led to isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 24, 5:42 AM CST, 23 minutes earlier.

Area forecast discussion, May 24, 5:42 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
642 AM CDT Thu May 24 2018

.UPDATE...
Issued at 630 AM CDT Thu May 24 2018

Updated for the 12z Aviation Discussion below.

&&

.SHORT TERM...(Today through Friday)
Issued at 419 AM CDT Thu May 24 2018

An area of thunderstorms, some strong, continued early this
morning over far northwest Wisconsin into all but far northeast
Minnesota. A low level jet around 40 knots, per area 88D's, was
aiding in driving continued thunderstorm development this morning.
The warm front was located over portions of west central into
southeast Minnesota early this morning and is forecast to move
northeast through much of the Northland by this evening. We expect
a gradual east to northeast movement to the showers/storms this
morning and expect them to diminish mid-late morning as the low
level jet weakens. The showers/storms may not end everywhere
altogether, but coverage should wane through the mid-late morning
hours. Coverage should again increase this afternoon and evening,
mainly over parts of northern Minnesota. As the low level jet
increases tonight, thunderstorm coverage should again expand. The
models are in decent agreement shifting the low level jet east
later tonight into far eastern Minnesota/northwest Wisconsin and
we have highest chances there from late evening and overnight.
Some storms could be severe later this afternoon and tonight and a
large pool of CAPE will exist over and south of the area. Plenty
of moisture will also be in place with Pwat values around 1.5".
GOES-16 was showing Pwat values already around 1.4". Shear
continues to be marginal with consensus around 25 to 30 knots of
deep layer shear but there could be a period where the shear
increases a bit as a shortwave moves through northern Minnesota
later tonight.

There will be a continued chance for showers and thunderstorms
Friday as the upper trough move through along with a cold front. A
few strong to severe storms will be possible over northwest
Wisconsin and adjacent areas of Minnesota.

Today will be warm with highs in the mid eighties for most areas.
Areas around Lake Superior will be cooler with onshore flow. Highs
Friday will be in the lower to middle eighties, and even lakeside
locations should warm as winds shift to west to southwest.

.LONG TERM...(Friday night through Wednesday)
Issued at 419 AM CDT Thu May 24 2018

The extended forecast period continues to highlight some chances of
showers and thunderstorms, with temperatures that are well above
seasonal averages through mid-week next week.

Friday night and Saturday morning will feature a mid-level shortwave
trough that will slowly advance southeastward across the northern
sections of the forecast area, which will support chances of showers
and storms during that time frame. Most-unstable CAPE will diminish
rapidly Friday evening, with values starting around 2000 J/kg at
00z, falling to around 500 to 1000 J/kg at midnight Saturday. Deep
layer shear continues to be a limiting factor, with values around 20
to 30 knots per the GFS/NAM/ECMWF models, although some better shear
will be possible over north-central Minnesota where a low-level jet
should develop at this time. Severe weather is not anticipated at
this time.

Sunday is looking dry and mostly sunny as mid-level ridging briefly
takes control over the region. High temperatures expected to rise to
the 80s over much of the region, with upper 80s possible over our
southern tier of counties. Then, a longwave mid-level trough will
eventually translate from the Intermountain West states into the
Upper Mississippi River Valley region, bringing more prolonged
chances of showers and thunderstorms Monday through Thursday.
Forcing will be generally weak, per the Thaler QG omega progs, but
moisture will be a big question as the GFS soundings don't show much
in terms of deep saturation through Monday. Both the GFS and ECMWF
models are in pretty good agreement with bringing some better
chances of showers and storms Tuesday through Thursday. Some decent
instability could be in place during this time frame. High
temperatures continue to be in the upper 70s and into the 80s
through Wednesday next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 642 AM CDT Thu May 24 2018

A large area of showers and thunderstorms will persist through
much of the morning as a warm front moves through the region from
the south. Some MVFR to LIFR conditions were observed due to the
heavy rainfall and thunderstorm activity this morning. Eventually,
this activity will shift to the northeast away from the TAF
terminals, but another round of showers and storms are expected
this afternoon and evening as a cold front moves into the region.
The most likely timing for this second round looks to be after 3
PM this afternoon.

There should be a small window overnight of low-level wind shear
at KDLH due to a strengthening low-level jet. This is also
possible at KHIB, but confidence was too low to place in the KHIB
TAF at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  82  59  84  58 /  70  50  30  20
INL  87  61  83  55 /  60  40  40  30
BRD  87  62  86  59 /  50  50  10  10
HYR  88  64  85  59 /  60  60  40  30
ASX  87  62  85  55 /  70  50  40  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...JTS
SHORT TERM...Melde
LONG TERM...JTS
AVIATION...JTS
Hazardous weather outlook, May 24, 3:23 AM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
423 AM CDT Thu May 24 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
423 AM CDT Thu May 24 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible this morning over
portions of northeast Minnesota and northwest Wisconsin, these
storms may produce small hail and heavy rain but severe storms are
not expected this morning.

More storms will be possible this afternoon and overnight across
the Northland. Some of these storms late this afternoon and
overnight could be severe with damaging winds and large hail the
main threats. Heavy rain will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More thunderstorms will be possible on Friday and a few storms
could be strong to severe, most likely over far eastern Minnesota
into northwest Wisconsin.

Thunderstorms will be possible Friday night through Saturday
evening, mainly along and north of U.S. Highway 2.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed late this afternoon and overnight.

LSZ121-140>148-251030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
423 AM CDT Thu May 24 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Chances of thunderstorms will be possible over western Lake
Superior today and tonight. Some thunderstorms could be strong to
severe, with gusty winds, large hail, and lightning as the main
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances of thunderstorms will be possible over western Lake
Superior Friday and Friday night. A few storms could be strong to
severe, with hail, gusty winds, and lightning possible with these
storms.

Another chance of thunderstorms will be possible Saturday
afternoon and evening. Storms are not expected to become severe,
but lightning will be the main threat.

Melde/JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 24, 1:06 AM CST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
206 AM CDT THU MAY 24 2018

MNZ036-240730-
South Aitkin-
206 AM CDT THU MAY 24 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN COUNTY...

At 206 AM CDT, a strong thunderstorm was near Mille Lacs Lake, moving
northeast at 15 mph.

Wind gusts up to 40 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Malmo around 215 AM CDT.

Other locations impacted by this storm include Wealthwood, Rossburg,
Kimberly, Farm Island Lake, Ripple Lake, Glory, and Glen.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4627 9366 4642 9379 4661 9348 4638 9328
TIME...MOT...LOC 0706Z 239DEG 13KT 4639 9364

JTS
Special weather statement, May 24, 1:57 AM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
257 AM CDT THU MAY 24 2018

MNZ036-038-240830-
Pine-South Aitkin-
257 AM CDT THU MAY 24 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PINE COUNTY...

At 257 AM CDT, a strong thunderstorm was near Brook Park, or 8 miles
west of Hinckley, moving northeast at 15 mph.

Wind gusts up to 45 mph, pea-size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with this storm.

This storm will be near...
  Hinckley and Sandstone around 330 AM CDT.

Other locations impacted by this storm include Grindstone Lake Pine
County, Finlayson, Friesland, and Banning State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4589 9310 4594 9315 4597 9315 4598 9314
      4598 9305 4599 9306 4616 9306 4616 9313
      4620 9315 4625 9294 4601 9275
TIME...MOT...LOC 0757Z 240DEG 14KT 4603 9311

JTS
Special weather statement, May 24, 4:09 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Duluth MN
509 AM CDT THU MAY 24 2018

MNZ036>038-WIZ001-006-241100-
Pine-Carlton/South St. Louis-South Aitkin-Douglas-Burnett-
509 AM CDT THU MAY 24 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
AITKIN... PINE...SOUTHERN CARLTON...SOUTHWESTERN DOUGLAS AND
NORTHEASTERN BURNETT COUNTIES...

At 505 AM CDT, an area of strong thunderstorms producing heavy rain
were located from eastern Aitkin County through northern Pine,
southern Carlton, northern Burnett, and southwest Douglas Counties.
These storms were moving slowly and producing heavy rainfall. Radar
estimates 1 to 3 inches of rain has already fallen in these areas
and another 1 to 2 inches will be possible through 7 am. Localized
flooding or ponding of water will be possible.

Some areas that will be affected by the storms and heavy rainfall
include Cozy Corner, Grindstone Lake, Finlayson, Arthyde, Moose Lake
State Park, Belden, Duquette, Lawler, Dads Corner, and Moose
Junction.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
in Duluth MN.

LAT...LON 4611 9306 4616 9306 4616 9336 4617 9343
      4624 9343 4625 9353 4660 9338 4638 9193
      4595 9216
TIME...MOT...LOC 1005Z 271DEG 9KT 4624 9343 4620 9212

Melde

The radar

The Duluth radar (KDLH), 75 km away, was scanning. The volume nearest the first event began at 12:06 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Pine

When
May 24, 6:05 AM CST to 8:00 AM CST
Where
Pine County, 0.97 mi WNW of Willow River to 1.24 mi WNW of Willow River
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.328, -92.847

Water was reported over County Highway 41 near Willow River by local law enforcement.

Flash Flood, Aitkin

When
May 24, 7:46 AM CST to 9:00 AM CST
Where
Aitkin County, 1.78 mi N of Mc Grath to 0.56 mi NNE of Mc Grath
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.276, -93.270

Local law enforcement reported water over Birch Street and 170th Street north of McGrath.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756212, 756213.